Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

July 4, 2016Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 4, 2016, 1:21 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 1:21 PM EDT (17:21 UTC)
Expired
Jul 4, 2016, 2:00 PM EDT
In force
39 min
Issued by
NWS Jackson, KY

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS83 KJKL 041721
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT MON JUL 4 2016
 
KYZ050-051-041800-
MONTGOMERY-BATH-
121 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...BATH...

AT 121 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WINCHESTER...OR 12 MILES EAST OF LEXINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...SHARPSBURG...LOWER SPENCER...BETHEL...
FLAT CREEK...BOURBON FURNACE...PRESTON...CROOKS...ODESSA...
EWINGTON...SIDEVIEW...SLATE VALLEY...STOOPS...STEPSTONE...PREWITT...
COONS STATION...GRASSY LICK...JUDY AND UPPER SPENCER.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 124.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3828 8376 3829 8373 3827 8374 3827 8373
      3804 8367 3801 8401 3812 8408 3817 8399
      3828 8388 3829 8382 3828 8381 3829 8379
      3828 8378 3829 8377
TIME...MOT...LOC 1721Z 258DEG 39KT 3810 8423 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 4, 11:48 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 4, 11:48 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1148 AM EDT MON JUL 4 2016

.UPDATE...
Issued at 1148 AM EDT MON JUL 4 2016

Only a few light showers or sprinkles along and just north of
I-64. Watching a line of showers and storms moving in from the
west, about to move across central Kentucky. Looks like this line
should be bearing down across across our bluegrass counties
between 2 and 3 pm. Morning cloud cover has really held back
instability thus far, especially across northern Kentucky. For
this reason, storms have really not organized much as of yet. Best
instability is building across southern Kentucky where skies
cleared off a bit earlier. Thus, it appears any severe risk may be
shifting more to the south into the better instability. Still time
for temperatures to climb and build a bit more instability, but
with only a few hours before the line reaches the area, time is
running out. Bulk shear values are also lacking at the moment, so
presently, lacking both shear and instability. We are expecting
better shear to advect into the region, but again with the line of
showers/storms already approaching time is running out. Main
threat still appears to be heavy rain, with the best threat still
looking to reside across northern Kentucky, mainly along and north
of I-64. This is where the best forcing will reside through the
afternoon/evening hours. Freshened up the grids to portray better
timing of the rain into the area this afternoon.

UPDATE Issued at 927 AM EDT MON JUL 4 2016

A distinct dry slot is working northward across eastern Kentucky
and will provide a lull in shower/storm activity through the
midday hours. Mid level vort max will push northeast across
Central/Northern Kentucky after 2 pm and bring showers and storms
back into the area. HRRR seems to be handling the current trends
well, which matches well with the expected timing of the mid level
features. Thus, confidence is high for a rather dry period for
most of the area from late morning through early afternoon. Rain
chances will quickly ramp back up after 2 pm, but we may see
another lull later this evening as the initial shortwave energy
exits the area. The severe threat will certainly be there with the
activity this afternoon as we should see ample sunshine through
the midday hours to destabilize the environment. With good
unidirectional shear, some bowing segments with damaging winds
remains the main threat. Fortunately, nothing in the next 12 hours
looks all that bad for the flash flooding threat. However, with
the frontal boundary laying out east to west over the area
overnight tonight, potential will increase by late evening into
the overnight hours as we start to get new development along the
frontal boundary. We may also have boundaries from convection that
may aid in training storms.

UPDATE Issued at 653 AM EDT MON JUL 4 2016

WSR-88D radar continues to show areas of showers moving across
portions of the region this morning. While some of these showers
will contain moderate to heavy rain only a slight chance of
thunder exists. Did update pops to trend with latest radar and
short term blend of models. Also updated temps/dews/winds with
latest obs and trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 316 AM EDT MON JUL 4 2016

WSR-88D radar is showing good portion of the region seeing
moderate to at times heavy rain this hour. While there could be a
rumble of thunder at times the convection has become more tame in
the overnight hours. In terms of convection this morning most of
the global models including the 00z NAM wanted to paint the better
convection in the northern half of the region and this really is
not the case. Would lean more toward some of the CAM data this
morning and even the HRRR seems to have a decent handle. The 03Z
surface analysis does have the quasi stationary boundary to the
south of the region. This is still forecast to progress north
through the morning and late morning hours. Does appear there will
be a lull in precip early in the day, but did opt to keep some
pops as front moves across the area.

For the afternoon, CAM data supports additional convection firing
through the afternoon hours particularly after 18z time frame.
Therefore ramp pops up accordingly, given the low level jet kicks
in across the area and more substantial shortwave moves east into
the area. Now again given the high freezing levels at around 14
kft, PWAT near or eclipsing the 2 inch range, and repeated rounds
of convection seen in the CAM data the flash flooding potential
continues to be a concern. Therefore will go ahead with the flash
flood watch for the entire CWA through 12Z Tues, with areas most
likely to have issues being those that see multiple rounds of
convection. There is also the severe threat given substantial shear
and certainly the concern of precip loading. Right now would
suspect the biggest concern would be for damaging winds given the
previously mentioned items.

Tonight the wave will move through the region and much of the
better convection should wane through the night as we loose
heating. While the convection moves from NW to SE. Therefore will
continue to trend pops out of the region through the night into
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 249 AM EDT MON JUL 4 2016

Our weather will remain active through the long term period with
zonal flow aloft and a warm, muggy and unstable airmass in place
at the surface. A shortwave passing through in the flow aloft will
drive an increase in shower/thunderstorm coverage from late
Wednesday through the day on Thursday. A weak front will then drop
into the area over the weekend and likely stall out over us, or
very close by. This will drive continued shower/thunderstorm
chances throughout the weekend. Temperatures will average above
normal throughout the period with highs well into the 80s to near
90 and lows around 70. Dewpoints will also stay near 70, if not
above at times, making daytime temps feel even warmer. Some lower
dewpoint air may sneak in over the weekend, but that will depend
on how far south the front settles.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 653 AM EDT MON JUL 4 2016

Quite the variety in terms of CIGS and VIS this morning. Much of
this is due to the showery nature of the activity rolling through
the region and fog from left over low level moisture. We are still
looking at more rounds of convection through the day and
particularly in the afternoon and evening time frame. These storms
could be strong with gusty winds and heavy rainfall the main
threat. This heavy rainfall will play havoc VIS wise, with
potential for quick drops in vis to IFR/LIFR. Right now will play
TAFs MVFR given the convective nature and uncertainty. Given the
low level jet kicking in, we will see gusty winds at the sites
this afternoon and of course any storms could produce high gusts
if realized at TAF sites.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Tuesday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...DJ
LONG TERM...ABE
AVIATION...DJ
Hazardous weather outlook, Jul 4, 9:32 AM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
932 AM EDT MON JUL 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051645-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
932 AM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY AFTER 3 PM.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH LATE TONIGHT.
THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL...WHICH MAY LEAD TO
INSTANCES OF FLASH FLOODING. ALSO...STRONG TO SEVERE STORMS MAY
DEVELOP BETWEEN 3 AND 9 PM...WITH DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST
KENTUCKY THROUGH EARLY TUESDAY EVENING.

THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR
FLOODING FROM THIS AFTERNOON THROUGH EARLY TUESDAY.

KAS

In the hours before

Special weather statement, Jul 4, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT MON JUL 4 2016

KYZ050-051-041800-
MONTGOMERY-BATH-
121 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...BATH...

AT 121 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WINCHESTER...OR 12 MILES EAST OF LEXINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...SHARPSBURG...LOWER SPENCER...BETHEL...
FLAT CREEK...BOURBON FURNACE...PRESTON...CROOKS...ODESSA...
EWINGTON...SIDEVIEW...SLATE VALLEY...STOOPS...STEPSTONE...PREWITT...
COONS STATION...GRASSY LICK...JUDY AND UPPER SPENCER.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 124.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3828 8376 3829 8373 3827 8374 3827 8373
      3804 8367 3801 8401 3812 8408 3817 8399
      3828 8388 3829 8382 3828 8381 3829 8379
      3828 8378 3829 8377
TIME...MOT...LOC 1721Z 258DEG 39KT 3810 8423

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:30 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more29 hr
Jul 4, 1:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin33 min
Jul 4, 2:02 PM EDTSpecial Weather StatementJKLBath, Menifee, Rowan43 min
Jul 4, 2:44 PM EDTSpecial Weather StatementJKLElliott, Morgan46 min
Jul 4, 3:11 PM EDTAreal Flood AdvisoryJKLElliott, Menifee, Morgan2 hr
Jul 4, 4:06 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle, Wayne54 min
Jul 4, 4:16 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle29 min
Jul 4, 4:46 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 1 more29 min
Jul 4, 4:47 PM EDTSpecial Weather StatementJKLPulaski, Wayne43 min
Jul 4, 4:56 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne34 min
Jul 4, 5:16 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Owsley, Perry29 min
Jul 4, 5:26 PM EDTSpecial Weather StatementJKLClay, Knox, McCreary, Whitley34 min
Jul 4, 5:48 PM EDTSpecial Weather StatementJKLBreathitt, Magoffin, Perry27 min
Jul 4, 6:11 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin, Perry34 min
Jul 4, 6:21 PM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Leslie, Letcher, Perry54 min
Jul 4, 6:34 PM EDTTornado WarningJKLFloyd26 min
Jul 4, 6:40 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike50 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.